Mol Clin Oncol. 2020 Feb;12(2):144-147. doi: 10.3892/mco.2019.1966. Epub 2019 Dec 16.
The present report describes a case in which teriparatide, which is widely used to treat osteoporosis, may have accelerated the growth of an undiagnosed pre-existing bone tumor of the femur. A 76-year-old woman visited hospital with pain in the right thigh after falling from a ladder. A non-pathological femoral shaft fracture was diagnosed by plain radiography. There were no findings of pathological fracture on the examination. In addition, the patient underwent intramedullary femoral nail fixation and started teriparatide treatment for osteoporosis. The teriparatide was discontinued after 2 months due to nausea. A total of 6 months after surgery, the woman visited Hirosaki University Hospital with abnormal swelling of the right thigh. Following a diagnosis of high-grade malignant mesenchymal bone tumor by needle biopsy, the patient underwent right hip disarticulation. Pathological examination provided a definitive diagnosis of osteoblastic osteosarcoma. The present case is a reminder that teriparatide may accelerate the growth of a pre-existing malignant tumor and that fractures, particularly in elderly patients, should be screened for pathological fracture prior to administering teriparatide.